Illinois, 2009

Damaging Winds in Illinois, March 24, 2009

March 24, 2009 · NWS LOT · 9 events in 5 counties and zones

Strong to severe storms moved across north central Illinois during the late evening hours of March 24th into the early morning hours of March 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$143,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe storms moved across north central Illinois during the late evening hours of March 24th into the early morning hours of March 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 24, 5:57 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 24, 5:57 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
657 PM CDT TUE MAR 24 2009

.DISCUSSION...
548 PM CDT

STRONGLY FORCED LOW TOPPED CONVECTION CONTINUES TO OVERSPREAD THE
AREA EARLY THIS EVENING. SHOWERS HAVE BECOME FAIRLY WIDESPREAD
AHEAD OF THE BROKEN NARROW SQUALL LINE...WHICH SHOULD OVERTURN LOW
LEVEL LAPSE RATES AND RESULTANT INSTABILITY AS BOUNDARY LAYER
BECOMES RAIN COOLED. HOWEVER...RECENT ACARS FLIGHTS OUT OF ORD AS
WELL AS TDWR VWD DATA SHOW WINDS OF UP TO 50KT WITHIN 1KM OF THE
SURFACE AND BASED ON RECENT OBS IT APPEARS AS THOUGH SOME OF THESE
HIGHER WINDS ARE BEING TRANSPORTED TO THE SURFACE IN GUSTS WITH
THE HEAVIER SHOWERS DEVELOPING. GIVEN THE GUSTS ARE BEING DRIVEN
MORE CONVECTIVELY THAN SYNOPTICALLY WILL OPT NOT TO EXPAND THE NPW
NORTHWARD AT THIS TIME...HOWEVER WILL NEED TO CONTINUE TO CLOSELY
MONITOR LINE OF CONVECTION MOVING THROUGH WESTERN PORTIONS OF THE
CWA. GIVEN VERY FOREBODING KINEMATIC ENVIRONMENT THAT THIS
CONVECTION IS TRAVERSING WOULDNT BE SURPRISING TO SEE SOME
SPORADIC DAMAGING WIND GUSTS OCCUR EARLY THIS EVENING DESPITE
MINIMAL INSTABILITY.

IZZI

&&

.AVIATION...
700 PM CDT

0000 UTC TAFS...AREA OF PREFRONTAL PCPN NOW MOVING THROUGH
ILLINOIS. MEAN STORM MOTION IS TO THE NORTH-NORTHEAST AT ARND
50KT...WHILE THE PCPN SHIELD MOVES EWD A BIT SLOWER. EXPECT
WETTING PCPN TO IMPACT THE TERMINALS FOR ABOUT 3HRS WITH OCNL
EMBEDDED TS LIKELY DURING THIS TIME. HAVE ALREADY OBSERVED 40+KT
GUSTS AT SOME METAR SITES IN STRONGER SHOWERS AND WITH STRONG
WINDS ALOFT...FREQUENT GUSTS TO 30KT WITH OCNL GUSTS TO 40KT ARE
LIKELY. LATEST RADAR IMAGERY INDICATES SCT SHRA FORMING ALONG THE
FRONTAL BOUNDARY...SO EXPECT THAT SOME SHOWERS COULD LINGER AFTER
THE MAIN PCPN SHIELD MOVES OFF TO THE EAST AS THE FRONT SWEEPS
ACROSS THE AREA. WEAK POST FRONTAL RIDGING AT THE SFC WILL ALLOW
WINDS TO WEAKEN A BIT AND VEER SWLY AS SKIES SCATTER OUT WITH THE
MID LEVEL DRY SLOT. THERE IS SOME QUESTION AS TO HOW MUCH POST
FRONTAL STRATOCU WILL FILTER OVER THE AREA TOMORROW MORNING.
LATEST RH TIME SECTIONS INDICATE THAT THE BEST CHANCES FOR MVFR
CIGS ASSOCIATED WITH THE POST FRONTAL COLD ADVECTION WILL BE OVER
NWRN/NCNTRL IL...MAINLY AFFECTING THE RFD AND DPA TERMINALS. WITH
LESS MOISTURE INDICATED FURTHER EAST...EXPECT THAT ORD/MDW/GYY
SHOULD BE VFR THROUGH THE DAY TOMORROW.

KREIN

&&

.MARINE...
206 PM CDT

GALE FORCE GUSTS ARE EXPECTED TO CONTINUE ACROSS THE LAKE THROUGH
TONIGHT AS A LOW PRESSURE SYSTEM ACROSS THE DAKOTAS BRINGS A COLD
FRONT INTO THE GREAT LAKES REGION. THIS FRONT IS EXPECTED TO CLEAR
LAKE MICHIGAN BY WEDNESDAY MORNING. AS THIS LOW LIFTS UP INTO
ONTARIO AND WEAKENS...A WEAK RIDGE OF HIGH PRESSURE WILL SET UP
ACROSS THE GREAT LAKES THROUGH THE END OF THE WEEK. A LOW PRESSURE
SYSTEM IS EXPECTED TO DEVELOP ACROSS THE SOUTHERN PLAINS THIS
WEEKEND AND TRACK THROUGH THE OHIO RIVER VALLEY SATURDAY INTO
SUNDAY WHICH WILL BRING WINDS BACK UP AROUND 20KTS OR HIGHER.

NO ADJUSTMENTS PLANNED FOR THE CURRENT TIMING OF THE GALE WARNING
EXPIRATION OVERNIGHT AT THIS TIME.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ019-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039
     UNTIL 11 PM TUESDAY.

IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 11 PM
     TUESDAY.

LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 4 AM WEDNESDAY.

     GALE WARNING...NEARSHORE WATERS UNTIL 1
     AM WEDNESDAY.

&&
Hazardous weather outlook, Mar 24, 2:50 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
350 PM CDT TUE MAR 24 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
350 PM CDT TUE MAR 24 2009 /450 PM EDT TUE MAR 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

SHOWERS AND THUNDERSTORMS...WITH A FEW CAPABLE OF PRODUCING SMALL
HAIL...WIND GUSTS IN EXCESS OF 50 MPH...AND BRIEF PERIODS OF
TORRENTIAL RAINFALL.

NON-THUNDERSTORM WIND GUSTS TO 45 MPH.

  AREAS AFFECTED AND TIMING:

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN ILLINOIS
THROUGH MID AFTERNOON. A MORE SOLID LINE OF SHOWERS AND EMBEDDED
THUNDERSTORMS IS EXPECTED TO MOVE INTO AREAS WEST OF INTERSTATE
39 AFTER 400 PM CDT...WITH THIS ACTIVITY ADVANCING EASTWARD
ACROSS THE REMAINDER OF NORTHERN ILLINOIS AND NORTHWEST INDIANA
DURING THE EVENING HOURS. SOME OF THESE SHOWERS AND THUNDERSTORMS
MAY PRODUCE SOME SMALL HAIL AND GUSTY WINDS OF 50 MPH OR GREATER.

STRONG SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO GUST TO AROUND 45
MPH THIS EVENING OVER AREAS SOUTH OF INTERSTATE 80. WINDS WILL
DIMINISH OVERNIGHT. ACROSS THE REMAINDER OF NORTHERN ILLINOIS...SOUTH
TO SOUTHEAST WINDS GUSTING TO 35 TO 40 MPH WILL ALSO CONTINUE INTO
THIS EVENING.

  DISCUSSION:

AN INTENSE AREA OF LOW PRESSURE OVER EASTERN SOUTH DAKOTA WILL
MOVE TO NORTHERN MINNESOTA LATE TONIGHT. STRONG SOUTHEAST AND
SOUTH WINDS WILL OCCUR THIS AFTERNOON IN ADVANCE OF A COLD FRONT
ACCELERATING EASTWARD ACROSS THE MID MISSISSIPPI VALLEY. THE COLD
FRONT IS EXPECTED TO PASS THROUGH AND EXIT NORTHERN ILLINOIS AND
NORTHWEST INDIANA BY MIDNIGHT.

PORTIONS OF THE ILLINOIS AND KANKAKEE RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PORTIONS OF THE ILLINOIS AND KANKAKEE RIVERS WILL REMAIN IN
FLOOD FOR THE NEXT SEVERAL DAYS.

ADDITIONAL RIVER FLOODING IS POSSIBLE BY THURSDAY OR
FRIDAY...PARTICULARLY ON THE ROCK...PECATONICA...AND FOX RIVER
BASINS WHICH HAVE BEEN IMPACTED BY THE HEAVIEST RAINFALL TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-252100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
350 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

SOUTHEAST GALES WILL CONTINUE INTO TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE NEARSHORE WATERS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WAVES FOR SMALL CRAFT MAY PERSIST THROUGH WEDNESDAY
MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
350 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

SOUTHEAST GALES WILL CONTINUE ACROSS LAKE MICHIGAN UNTIL LATE
TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF LAKE MICHIGAN
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, Mar 24, 5:31 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
631 PM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 NW ROCKFORD           42.31N 89.12W
03/24/2009  M2.01 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            2.01 INCHES MEASURED SINCE 7 AM. 0.98 INCHES HAS FALLEN
            IN THE LAST SIX HOURS.

&&

BOXELL

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
March 24, 8:35 PM CST
Where
Lee County, 2 mi E of Dixon
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.830, -89.441

A garage was destroyed. A roof was blown off a building and trees were blown down.

Thunderstorm Wind, Winnebago

When
March 24, 8:58 PM CST
Where
Winnebago County, (Rfd)gtr Rockford Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.200, -89.100

A wind gust to 67 mph was measured at Rockford Airport.

Thunderstorm Wind, Winnebago

When
March 24, 8:59 PM CST
Where
Winnebago County, 2 mi NW of Rockford
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.291, -89.108

Trees and power lines were blown down. A well built shed was destroyed with debris scattered over 100 yards downstream.

Thunderstorm Wind, Winnebago

When
March 24, 9:00 PM CST
Where
Winnebago County, Roscoe
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.420, -89.020

Extensive tree damage was reported in Roscoe. The roof of one home was damaged, as well as a fence. A second home sustained roof and siding damage. Power lines were also blown down.

Thunderstorm Wind, Winnebago

When
March 24, 9:00 PM CST
Where
Winnebago County, 2 mi W of Rockford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.270, -89.119

A small yard barn was damaged.

Thunderstorm Wind, La Salle

When
March 24, 9:25 PM CST
Where
La Salle County, 2.89 mi W of Wedron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.428, -88.836

A utility pole was blown over near Route 23 and 34th Road.

Thunderstorm Wind, Will

When
March 24, 10:28 PM CST
Where
Will County, 5 mi W of Bolingbrook
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.670, -88.227

Thunderstorm Wind, Cook

When
March 24, 11:00 PM CST
Where
Cook County, 1.04 mi S of Wheeling
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
42.115, -87.898

One airplane was flipped over and five other airplanes were damaged at Chicago Executive Airport.

Thunderstorm Wind, Cook

When
March 24, 11:07 PM CST
Where
Cook County, 1.2 mi ESE of Hometown
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.721, -87.710

A sign was blown down at 95th Street and Clifton Park Avenue. Large tree limbs and power lines were also blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159333, 159338, 159339, 159357, 160303, 160304, 160305, 160307, 160306.